| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Prozac and Norvasc

Q. I have a patient I intend to put on Prozac. He is currently on Norvasc. The contraindications for Prozac include calcium-channel blockers, however is there any specific information on the subject of these two very popular drugs interacting?

A. I'm not aware of any published reports of fluoxetine [Prozac] and amlodipine [Norvasc] interacting in an adverse way; of course, as you know, that's not a guarantee of safety! Still, I'm not aware of any absolute contraindications vis-s-vis using these two agents together. That said, there is a report of tachycardia, orthostatic hypotension and profound weakness due to concomitant use of fluoxetine and another related calcium channel blocker, nifedipine, in an 80-year old patient (Azaz-Livshits TL, Danenberg HD, Pharmacopsychiatry 1997 Nov;30(6):274-5).

This was attributed to inhibition of nifedipine's metabolism by fluoxetine. The precise cytochrome pathway responsible for amlodipine's metabolism is not clear (see Jones & Hall in: Metabolic Drug Interactions, ed. By Levy et al, 2000); however, it is presumed to by CYP 3A4, which appears to metabolize related dihydropyridines (e.g., nifedipine). This might suggest not using Norvasc with a powerful CYP 3A4 inhibitor, such as nefazodone [Serzone]. Prozac doesn't have that much inhibitory effect on CYP 3A4, but it does have some.

In theory, citalopram [Celexa] might be a safer bet, since it seems to have less inhibitory effect on cytrochrome enzyme systems than other SSRIs, but this is speculative. Also, there may be pharmacodynamic effects that might be synergistic with SSRIs and Ca-channel blockers, such as bradycardia. So, the watchword is "start low, go slow" and consider monitoring the patient for pulse, BP, and perhaps EKG pre- and post-medication.

July 2002

Disclaimer Back to Ask the Expert